×

zbMATH — the first resource for mathematics

Frequency-weighted optimal Hankel-norm approximation of stable transfer functions. (English) Zbl 0559.93036
This paper shows how to modify the optimal Hankel-norm approximation problem for scalar, finite-dimensional, linear, time-invariant systems to allow for frequency weighting G. Here G(z) is assumed to be a strictly minimum phase, strictly stable, real rational scalar transfer function. Let r be the smallest integer such that \(\lim_{z\to \infty}z^ rG(z)\) is nonzero. Then, define the tilde operation by \(\tilde G(z)=z^{- r}G(z^{-1}).\) We first restate the optimal Hankel-norm approximation method. Let \(\Gamma\) (F) denote the Hankel matrix of a proper stable rational transfer function F(z) which has McMillan degree n. Then, for any integer \(k<n\) there exists a unique bounded Hankel matrix \({\bar \Gamma}\) of rank k such that \(\| \Gamma (F)-{\bar \Gamma}\| =\sigma_{k+1}(F),\) where \(\sigma_{k+1}(F)\) is the \((k+1)\)-st singular value of \(\Gamma\) (F) (the singular values being ordered in descending magnitude). Further the matrix \({\bar \Gamma}\) is the Hankel matrix of some rational \(\chi\) (z) with \(\chi (z)=F(z)-\sigma_{k+1}(F)\phi (z),\) where \(\phi\) is an all-pass function with exactly k strictly stable poles. \(\chi\) (z) is a unique best \(L^{\infty}\)-approximation to F(z). When setting \(F=H\tilde G\), we identify \(\chi\) \(\tilde G^{-1}\) as an \(L^{\infty}\)-approximation to H(z), and \(\bar W=[W]_+=[\chi \tilde G^{-1}]_+\) as a stable reduced order approximation to H(z) where \([W]_+\) denotes the strictly stable part of W. \(\bar W\) can be expressed as \(\bar W=H-\sigma_{k+1}(H\tilde G)[\phi \tilde G^{- 1}]_+.\)
We can take \(\bar W\) as a stable k-th order frequency-weighted approximation to H(z). A lower bound of \(L^{\infty}\)-errors of the approximation is given. For the continuous-time case, the tilde operation is defined by \(\tilde G(s)=G(-s)\) where G(s) is proper, strictly stable, and minimum phase and \(\lim_{s\to \infty}G(s)\) is finite and nonzero. An optimal Hankel-norm reduction can be performed on \(F(s)=[H(s)\tilde G(s)]_+,\) where H(s) is strictly stable and proper of order n. We can take \(\tilde W=[\chi \tilde G^{-1}]_+\) as the k-th order frequency- weighted approximation to H(s). A numerical example is also given.
Reviewer: M.Kono

MSC:
93B50 Synthesis problems
41A50 Best approximation, Chebyshev systems
93C05 Linear systems in control theory
93C99 Model systems in control theory
41A20 Approximation by rational functions
15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Adamjan, V.M.; Arov, D.Z.; Krein, M.G., Analytic properties of Schmidt pairs for a Hankel operator and the generalized Schur-Takagi problem, Math. USSR sbornik, 15, 31-73, (1971) · Zbl 0248.47019
[2] Lin, D.W.; Kung, S.-Y., Optimal Hankel-norm approximation of continuous-time linear systems, Circuits systems and signal processing, 1, 407-431, (1982) · Zbl 0512.93008
[3] K. Glover, All optimal Hankel-norm approximations of linear multivariable systems and their L∞-error bounds, Internat. J. Control, to appear. · Zbl 0543.93036
[4] Gantmacher, F.R., Theory of matrices, (1959), Chelsea, New York · Zbl 0085.01001
[5] Widom, H., Toeplitz matrices, () · Zbl 0173.42501
[6] Kung, S.-Y.; Lin, D.W., Optimal Hankel-norm model reductions: multivariable systems, IEEE trans. autonrat. control A, 26, 832-852, (1981) · Zbl 0553.93038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.